Oklahoma, 2023

Hail and Damaging Winds in Oklahoma, June 27, 2023

June 27, 2023 · NWS OUN · 11 events in 7 counties and zones

A generally weak/sub-severe cluster of thunderstorms/small mesoscale convective system (MCS) approached the forecast area towards daybreak on the 27th. While the background severe weather environment was modest, strengthening of the system occurred across east-central Oklahoma, with significant severe wind events noted across Payne County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A generally weak/sub-severe cluster of thunderstorms/small mesoscale convective system (MCS) approached the forecast area towards daybreak on the 27th. While the background severe weather environment was modest, strengthening of the system occurred across east-central Oklahoma, with significant severe wind events noted across Payne County. Into the evening of the 27th, a mature MCS developed across far southwestern Kansas/Oklahoma Panhandle and subsequently moved across portions of northern Oklahoma. A few severe caliber wind gusts were measured across the area through the late evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 27, 4:47 AM CST, 1 hour 52 minutes earlier.

Area forecast discussion, Jun 27, 4:47 AM CST, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Norman OK
547 AM CDT Tue Jun 27 2023

...New AVIATION...

.SHORT TERM...
(Today and tonight)
Issued at 249 AM CDT Tue Jun 27 2023

Showers and storms have persisted this morning in the Texas
panhandle with a modest low-level jet and lingering elevated
instability in place. The jet weakens with eastward extent into
our area so expect storms will slowly weaken as well as they head
east this morning. Severe weather is not expected with this
activity.

Otherwise, another hot day is expected today as upper ridging
builds further into the area, with air temperatures likely 5-7
degrees warmer than yesterday for most. Lingering very moist
airmass will lift northward during the afternoon, with dewpoints
likely in the low to mid 70s across central and north-central
Oklahoma by the afternoon, while values drop into the 50s/low 60s
across southwest Oklahoma and north Texas. The drier airmass
across the southwest will be quicker to heat, with air
temperatures likely pushing 110 degrees for much of our north
Texas counties. Further north, air temperatures will be lower but
when combined with the humidity will lead to heat indicies of
105-110 degrees across much of southern/central Oklahoma. The
heat advisory was therefore expanded northward to account for
this.

Later this evening, attention will turn to thunderstorms moving
eastward off the high plains into the panhandles, with the
expectation that these storms will eventually make it into northwest
Oklahoma after 7 pm. Most of the CAM guidance has this activity
skirting the northern part of our area overnight on the northern
periphery of the ridge. While the bulk of the activity may end up in
Kansas, strong instability and adequate shear mean that large hail
over 2" in diameter and damaging wind gusts of 70-80 mph certainly
appear possible for any storms that make it into our area. Storms
should exit to the east of our area around or shortly after
midnight.

Ware

&&

.LONG TERM...
(Wednesday through Monday)
Issued at 249 AM CDT Tue Jun 27 2023

Wednesday is currently looking to be the hottest day across our area
with the ridge firmly in place overhead and southwesterly downslope
flow in the low-levels. Air temperatures will be 100-110 areawide,
with potentially a few locations seeing highs above 110 in southwest
Oklahoma and north Texas. Luckily surface moisture will be much
lower, limiting heat indicies to within a degree or two of air
temperatures for most. Thursday will see similar conditions, but
with the ridge axis shifting eastward highs will lower slightly.

Friday into the weekend still appears to be the beginning of a (at
least temporary) pattern change as the ridge flattens and shortwave
energy moves closer to our area. This should lead to temperatures
dropping closer to average and at least scattered storm chances each
day Saturday into early next week.

Ware

&&

.AVIATION...
(12Z TAFS)
Issued at 541 AM CDT Tue Jun 27 2023

Area of showers with embedded storms continues to move eastward
along I-40, with impacts to KOUN/KOKC expected around 12-13z,
bringing a brief period of gusty winds from the west or northwest
and near MVFR ceilings. Otherwise, VFR conditions will prevail
through much of the day. Another complex of storms is expected to
cross northern Oklahoma this evening, with impacts most probable
at KWWR and KPNC, where PROB30 were included for now.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  97  75 107  78 /  20  10   0   0
Hobart OK        104  75 108  77 /   0   0   0   0
Wichita Falls TX 109  79 111  79 /   0   0   0   0
Gage OK           96  71 106  74 /  20  30   0   0
Ponca City OK     94  73 108  76 /  10  50   0   0
Durant OK        102  78 105  79 /  10   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory from 1 PM this afternoon to 8 PM CDT this evening
     for OKZ012-013-017>020-023>032-037>048-050>052.

TX...Heat Advisory from 1 PM this afternoon to 8 PM CDT this evening
     for TXZ083>090.

&&

SHORT TERM...08
LONG TERM....08
AVIATION...08
Hazardous weather outlook, Jun 27, 2:25 AM CST, 4 hours 14 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
325 AM CDT Tue Jun 27 2023

OKZ004>048-050>052-TXZ083>090-280830-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
325 AM CDT Tue Jun 27 2023

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and tonight...

.Thunderstorms...
Low thunderstorm chances exist across northern, central, and
southeast Oklahoma early this morning. Strong wind gusts are
possible but organized severe weather is not expected.

Thunderstorm chances increase this evening, generally along and
north of I-40, with the best chances close to the Kansas border.
Large hail and damaging wind gusts will be the main hazards.

.Heat...
Triple digit heat and heat indices are expected across much of the
area today. A heat advisory is in effect across much of central,
southern, southwestern Oklahoma, and western north Texas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

.Thunderstorms...
More widespread thunderstorm chances arrive Friday night and
continue through next weekend.

.Heat...
Very hot temperatures are expected on Wednesday as highs reach
100 to 110 degrees across the area, with some locations in
southwest Oklahoma seeing temperatures over 110 degrees. Triple
digit temperatures will then continue into Thursday.

Get graphics and more details at weather.gov/norman...and
follow our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Jun 27, 3:58 AM CST, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Norman OK
458 AM CDT Tue Jun 27 2023

OKZ014-016-021-022-033>035-271045-
Harmon OK-Kiowa OK-Roger Mills OK-Washita OK-Beckham OK-Greer OK-
Custer OK-
458 AM CDT Tue Jun 27 2023

...Strong thunderstorms will impact portions of western Washita,
southern Roger Mills, western Custer, northwestern Kiowa,
northeastern Harmon, Greer and Beckham Counties through 545 AM CDT...

At 458 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cheyenne to 4 miles northwest of Carter to
9 miles northeast of Vinson. Movement was east at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Elk City, Sayre, Mangum, Cheyenne, Granite, Burns Flat, Sentinel,
Hammon, Dill City, Canute, Lone Wolf, Butler, Carter, Foss, Willow,
Strong City, Retrop, Delhi, Foss Reservoir, and Moorewood.

This includes Interstate 40 between mile markers 12 and 59.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3561 9995 3581 9919 3581 9917 3529 9902
      3486 9919 3484 9919 3484 9921 3483 9921
      3491 9987 3524 9979
TIME...MOT...LOC 0958Z 269DEG 36KT 3561 9968 3526 9957 3496 9970

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

03
Special weather statement, Jun 27, 3:59 AM CST, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Norman OK
459 AM CDT Tue Jun 27 2023

OKZ034>038-TXZ083>085-271045-
Tillman OK-Kiowa OK-Greer OK-Comanche OK-Jackson OK-Foard TX-
Wilbarger TX-Hardeman TX-
459 AM CDT Tue Jun 27 2023

...Strong thunderstorms will impact portions of northwestern
Comanche, Jackson, central Kiowa, western Tillman, east central
Greer, northeastern Foard, Wilbarger and southeastern Hardeman
Counties through 545 AM CDT...

At 459 AM CDT, Doppler radar was tracking the leading edge of winds
from strong thunderstorms along a line extending from 5 miles south
of Lone Wolf to near Olustee to 8 miles west of Medicine Mound.
Movement was southeast at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Altus, Vernon, Frederick, Snyder, Tipton, Blair, Chillicothe,
Olustee, Mountain Park, Davidson, Roosevelt, Manitou, Martha, Elmer,
Headrick, Friendship, Cooperton, Altus Air Force Base, Tom Steed
Reservoir, and Margaret.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3459 9946 3500 9931 3484 9872 3436 9890
      3383 9936 3412 9986
TIME...MOT...LOC 0959Z 296DEG 37KT 3491 9926 3457 9938 3415 9974

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

03
Special weather statement, Jun 27, 4:36 AM CST, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Norman OK
536 AM CDT Tue Jun 27 2023

OKZ016-022-035-271130-
Kiowa OK-Washita OK-Custer OK-
536 AM CDT Tue Jun 27 2023

...Strong thunderstorms will impact portions of Washita, Custer and
northeastern Kiowa Counties through 630 AM CDT...

At 536 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Butler to 4 miles east of Burns Flat to
near Hobart. Movement was east at 30 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Clinton, Hobart, Cordell, Burns Flat, Sentinel, Arapaho, Mountain
View, Dill City, Canute, Corn, Custer City, Butler, Gotebo, Bessie,
Rocky, Foss, Colony, Foss Reservoir, Cloud Chief, and Stafford.

This includes Interstate 40 between mile markers 46 and 79.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3581 9884 3537 9867 3496 9865 3499 9920
      3537 9930 3573 9936
TIME...MOT...LOC 1036Z 266DEG 27KT 3565 9923 3536 9910 3504 9908

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

03
Special weather statement, Jun 27, 5:16 AM CST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Norman OK
616 AM CDT Tue Jun 27 2023

OKZ015>017-022>024-271200-
Washita OK-Canadian OK-Caddo OK-Dewey OK-Custer OK-Blaine OK-
616 AM CDT Tue Jun 27 2023

...Strong thunderstorms will impact portions of eastern Washita,
northern Caddo, eastern Custer, southern Blaine, southeastern Dewey
and western Canadian Counties through 700 AM CDT...

At 616 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Thomas to 3 miles south of Weatherford to
near Alfalfa. Movement was east at 40 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Weatherford, Watonga, Hinton, Geary, Thomas, Hydro, Binger, Calumet,
Corn, Custer City, Eakly, Gracemont, Lookeba, Colony, Hitchcock,
Bridgeport, Greenfield, Cogar, Alfalfa, and Fort Cobb Reservoir.

This includes Interstate 40 between mile markers 71 and 116.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3577 9888 3601 9835 3579 9821 3573 9821
      3572 9816 3563 9810 3520 9810 3513 9868
      3538 9889
TIME...MOT...LOC 1116Z 248DEG 33KT 3573 9879 3549 9871 3519 9862

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

03
Special weather statement, Jun 27, 5:59 AM CST, 40 minutes before
Special Weather Statement
National Weather Service Norman OK
659 AM CDT Tue Jun 27 2023

OKZ011-012-017-018-023-024-027-271245-
Major OK-Garfield OK-Grady OK-Kingfisher OK-Canadian OK-Caddo OK-
Blaine OK-
659 AM CDT Tue Jun 27 2023

...Strong thunderstorms will impact portions of Kingfisher, northern
Grady, northeastern Caddo, eastern Blaine, southwestern Garfield,
southeastern Major and Canadian Counties through 745 AM CDT...

At 658 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Isabella to 8 miles southeast of Hitchcock
to near Calumet to 3 miles southwest of Cogar. Movement was east at
35 mph.

HAZARD...Wind gusts of 40 mph and dime size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Western Oklahoma City, Enid, El Reno, Watonga, Kingfisher, Fairview,
Yukon, Mustang, Tuttle, Piedmont, Hinton, Hennessey, Union City,
Minco, Waukomis, Geary, Okarche, Okeene, Cashion, and Binger.

This includes the following highways...
 Interstate 40 between mile markers 98 and 140.
 Interstate 44 between mile markers 98 and 99.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3639 9788 3591 9768 3563 9768 3520 9770
      3529 9840 3562 9844 3586 9841 3625 9848
TIME...MOT...LOC 1158Z 264DEG 29KT 3622 9834 3587 9825 3560 9817 3531
9818

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

03
Special weather statement, Jun 27, 6:30 AM CST, 9 minutes before
Special Weather Statement
National Weather Service Norman OK
730 AM CDT Tue Jun 27 2023

OKZ018-019-024-025-271300-
Kingfisher OK-Oklahoma OK-Logan OK-Canadian OK-
730 AM CDT Tue Jun 27 2023

...Strong thunderstorms will impact portions of southeastern
Kingfisher, Oklahoma, southern Logan and northeastern Canadian
Counties through 800 AM CDT...

At 730 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Dover to near Piedmont to near Oklahoma
City. Movement was east at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Oklahoma City, Edmond, Midwest City, Del City, Guthrie, Yukon,
Bethany, Choctaw, Warr Acres, The Village, Piedmont, Harrah, Spencer,
Nichols Hills, Jones, Nicoma Park, Crescent, Luther, Cashion, and
Cedar Valley.

This includes the following highways...
 Interstate 35 between mile markers 129 and 164.
 Interstate 40 between mile markers 136 and 138.
 Interstate 44 between mile markers 121 and 149.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3578 9720 3547 9717 3547 9777 3567 9777
      3589 9787 3601 9740
TIME...MOT...LOC 1230Z 256DEG 38KT 3597 9786 3569 9772 3541 9775

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

WR

The radar

The Norman radar (KTLX), 42 km away, was scanning. The volume nearest the first event began at 12:40 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Oklahoma

When
June 27, 6:39 AM CST
Where
Oklahoma County, 0.89 mi NW of (Pwa)wiley Post Apt
Measured
0.75 in hail
Reported by
Public
Coordinates
35.540, -97.660

MPing report.

Thunderstorm Wind, Garfield

When
June 27, 6:55 AM CST
Where
Garfield County, 2.79 mi SE of Breckinridge
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
36.412, -97.694

Breckinridge (BREC) Mesonet observation.

Thunderstorm Wind, Payne

When
June 27, 7:20 AM CST
Where
Payne County, 5.38 mi SSW of Lake Carl Blackwell Dam
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
36.064, -97.213

Marena (MARE) Mesonet observation.

Thunderstorm Wind, Lincoln

When
June 27, 7:24 AM CST
Where
Lincoln County, 2.15 mi SSW of Wellston
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.660, -97.070

Reported by Broken Arrow Emergency Manager.

Thunderstorm Wind, Payne

When
June 27, 7:25 AM CST
Where
Payne County, 1.64 mi NW of Perkins
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
35.999, -97.048

Perkins (PERK) Mesonet observation.

Thunderstorm Wind, Payne

When
June 27, 7:30 AM CST
Where
Payne County, 1.64 mi NW of Perkins
Measured
69 kt (79 mph) measured gust
Reported by
Mesonet
Coordinates
35.999, -97.048

Perkins (PERK) Mesonet observation.

Thunderstorm Wind, Payne

When
June 27, 7:30 AM CST
Where
Payne County, Perkins
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
35.980, -97.030

Damage to outbuildings, roofs, and trees in and near the community of Perkins. Time is radar estimated.

Thunderstorm Wind, Lincoln

When
June 27, 7:55 AM CST
Where
Lincoln County, 2.97 mi WNW of Davenport
Measured
57 kt (66 mph) measured gust
Reported by
AWOS
Coordinates
35.724, -96.820

Chandler Municipal Airport (KCQB) observation.

Thunderstorm Wind, Woods

When
June 27, 8:50 PM CST
Where
Woods County, 13.63 mi NNE of Camp Houston
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
36.987, -99.011

May Ranch (MAYR) Mesonet observation.

Thunderstorm Wind, Woodward

When
June 27, 9:00 PM CST
Where
Woodward County, 17.17 mi N of Mooreland Arpt
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
36.726, -99.142

Freedom (FREE) Mesonet observation.

Thunderstorm Wind, Kay

When
June 27, 10:55 PM CST
Where
Kay County, 7.86 mi SW of Hardy
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
36.898, -96.910

Newkirk (NEWK) Mesonet observation.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1114984, 1114985, 1114986, 1114990, 1114988, 1114987, 1114991, 1114989, 1114992, 1114993, 1114995.